Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Wilmington, NC

August 13, 2001Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 13, 2001, 7:44 PM EDT for Bladen County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2001, 7:44 PM EDT (23:44 UTC)
Expired
Aug 13, 2001, 8:30 PM EDT
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1813 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS52 KILM 132345
SVRILM
NCC017-140030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
744 PM EDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS  
  NEAR CLARKTON TO NEAR WHITE LAKE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WHITE LAKE AT 745 PM EDT
   KELLY AT 820 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3464 7866 3446 7868 3441 7828 3463 7826

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:12 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 2:12 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
212 PM EDT MON AUG 13 2001

LEE TROUGH AND ELONGATED SHORT WAVE HELPING TO FIRE A GOOD LINE OF
SHOWERS AND STORMS OVER CENTRAL NC THIS AFTN. A FEW SHOWERS/STORMS
HAVE DEVELOPED OVER INLAND CWA DUE TO OUTFLOWS FROM ACTIVITY FURTHER
WEST. EXPECT US TO SEE MORE ACTIVITY LATER THIS AFTN AS ATMOSPHERE
REMAINS WARM AND MOIST AND JUST IN NEED OF SOME TRIGGER.

MODELS POINTING TO BEST MOISTURE...DYNAMICS AND INSTABILITIES TNGT
INTO EARLY TUE AS TROUGH DIGS AND PUSHES SLOWLY EAST AND S/W
ACTIVITY ROUNDS BASE OF TROUGH AND HEADS NORTH OVER AREA. SFC FRONT
TO BE OVER CWA 12Z TUE AND SLOWLY PUSH EAST. MID AND UPPER LVL
MOISTURE PROGGED TO DROP CONSIDERABLY DURING THE 12-18Z TIME FRAME
ON TUE.
TUE NIGHT AND WED ATMOSPHERE GRADUALLY DRYING OUT AS FRONT LINGERS
OFFSHORE.

SO...AS FAR AS TEMPS GO...GUIDANCE NUMBERS LOOK REASONABLE TNGT.
TEMPS TUE HELD DOWN SOME DUE TO EXPECTED CLOUDS/SHOWERS. REMAINDER
OF GUIDANCE FAIRLY REASONABLE. FOR POPS...TNGT VALUES LOOKING AT
70-80% WITH 50-60% ON TUE. AM LEANING TOWARD KEEPING WED POP FREE.

CWF: SW FLOW TO BECOME W LATE TUE AFTN AS FRONT APPROACHES. WINDS
TRANSITION TO NW TUE NIGHT AND FINALLY TO N LATER WED. SPEEDS
GENERALLY 15 KT OR LESS. AVN SOLUTION TRIES TO STALL FRONT AND
DEVELOP A LOW OFF CAROLINA COAST OVERNIGHT TUE. IF THIS PROVES TO BE
TRUE...COULD PROVIDE FOR HIGHER WINDS/SEAS OVER NC WATERS. WILL NOT
GO FULL FORCE WITH THIS IDEA NOW AND WAIT FOR ANOTHER MODEL RUN.

PRELIMINARY NUMBERS...
FCSTID = 30
ILM   75  87  72  87/  80  60  10  10
LBT   73  88  70  89/  80  50  10  10
FLO   73  89  70  89/  80  50  10  10
MYR   74  86  72  86/  80  60  10  10

.ILM...
NC...NONE.
SC...NONE.

PJN

In the hours before

Local storm report, Aug 13, 7:09 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
709 PM EDT MON AUG 13 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    ELIZABETHTOWN             NC   .88 INCH HAIL
08/13/01   BLADEN                         REPORTED BY PUBLIC

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:36 PM EDTSevere Thunderstorm WarningILMPender39 min
Aug 13, 7:07 PM EDTSevere Thunderstorm WarningILMBladen38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.